Winter Weather, Parmer
- When
- February 11, 1:00 AM CST to February 12, 1:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Several upper level short wave disturbances moved over the region from the 11th into the early morning hours of the 12th. The first of these was early in the morning on the 11th which brought approximately one to three inches of snow to the southern Texas Panhandle and northwestern South Plains.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Several upper level short wave disturbances moved over the region from the 11th into the early morning hours of the 12th. The first of these was early in the morning on the 11th which brought approximately one to three inches of snow to the southern Texas Panhandle and northwestern South Plains. A lull in activity occurred during the afternoon before another upper level disturbance brought additional snow accumulations in the evening of the 11th through the early morning hours of the 12th.
Snowfall totals from NWS cooperative weather observers are listed below:
5.0 inches at Muleshoe (Bailey County), 4.5 inches at Morton (Cochran County), 4.5 inches at Friona (Parmer County), 4.0 inches at Hart (Castro County), 3.8 inches at Dimmitt (Castro County), 3.0 inches at Olton (Lamb County), 3.0 inches at Silverton (Briscoe County), 2.5 inches at Littlefield (Lamb County), 2.4 inches at Plainview (Hale County), 2.0 inches at Turkey (Hall County), 1.5 inches at Northfield (Motley County), 1.5 inches at Ropesville (Hockley County), 1.1 inches at Shallowater (Lubbock County), 1.0 inches at Levelland (Hockley County), and 1.0 inches at Matador (Motley County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 10, 10:51 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1051 PM CST Mon Feb 10 2020 .AVIATION... LIFR coming to fruition at KLBB and KPVW with some light drizzle/freezing drizzle developing as well. Precipitation should change to light snow later tonight, tapering off before noon Tuesday. However, IFR conditions likely to persist throughout the day. && .PREV DISCUSSION... /issued 932 PM CST Mon Feb 10 2020/ UPDATE... The Winter Storm Watch has been downgraded to an advisory and expanded to include Lubbock, Crosby, and Floyd counties. Current trends suggest that accumulating snowfall across our northwestern counties will remain below the warning threshold of four inches in a 12 hour period. Areas that could see snowfall accumulations approach warning criteria will be north and west of an Amherst to Tulia line, however confidence at the current time remains low. Radar returns have begun to increase within the past hour across the southwestern Texas Panhandle and the Permian Basin. These returns are light with heavier precip remaining in central to eastern NM. Temperatures remain near to above freezing across the FA and have been slow to fall. The advisory area was extended in part for the potential for light freezing rain creating slick road conditions. Additionally some sleet and snow with light accumulations will be possible. PREV DISCUSSION... /issued 228 PM CST Mon Feb 10 2020/ DISCUSSION... Difficult forecast on hand. Batch of widespread rain continues moving NE across the region. Should see a break in the precipitation on the back side as the initial wave departs as per current radar trends. With this break in the action, and very little freezing precipitation impacts at this time, will hold off on advisory but that may have to be issued later today or early Tuesday. As upper low rounds the corner just south of Arizona overnight, lift will increase with precipitation becoming more widespread across the region especially between 3 am and 6 am. Precipitation type problematic but suffice to say there will be a wintry mix of rain, freezing rain, and light snow across most of the area on Tuesday. Could even see some patchy sleet although don't expect much in that category. This pattern of an open trough...weakening as it lift out...it typically not the best pattern for heavy snow across West Texas. But low center does move across the SW Panhandle Wed morning, and that region should be in the best location for some heavier snowfall rates and some accumulations possible near 4 inches. Have backed down on earlier amounts in this region, but will keep winter storm watch going in same counties, but this may have to be trimmed back this evening based on updated deterministic snow totals. A couple of periods of lift over the SW Panhandle, the first late tonight, and then again Tuesday evening. Some impressive lift in NW counties albeit for only a few hours could result in isolated totals 4 inches or more, especially over Parmer County. A tight snowfall gradient toward the lighter snow amounts will likely exist. Farther SE toward Lubbock, Bufkit soundings show a warm nose through most of the event. May see a brief period of a true snow sounding around/after midnight Tuesday, but could be difficult to see a prolonged period of snow with the warm temps aloft and only brief period with saturation in dendritic growth zone associated with main lift. Based on the above reasoning, trimmed back snow amounts most places. All precipitation should end rapidly from west to east Wednesday morning with temperatures returning into the 40s and 50s with a return to northerly winds in wake of system. A return to milder weather under zonal flow late in the week and into the weekend...60s and 70s. A mainly dry shortwave will pass to the north Saturday night/Sunday without much fanfare. Next chance of precip. may be just beyond the 7 day period as deep large scale trough develops over the western Conus Monday or after next week. James && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM CST Wednesday for TXZ021>024- 027>030-033>036. && 07
Hazardous Weather Outlook National Weather Service Lubbock TX 417 AM CST Mon Feb 10 2020 TXZ021>044-111030- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 417 AM CST Mon Feb 10 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Expect a wintry mix of precipitation for areas on the Caprock this morning with slick spots possible on roads, especially elevated surfaces through noon time. The precipitation will become mostly rain later this afternoon, before tapering off in the evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A second round of more intense and widespread winter precipitation will develop late tonight and will persist through early Wednesday. Expect snowfall totals between 3 to 6 inches across the extreme southwest Texas Panhandle, with lower totals between 1 to 3 inches for the South Plains and Rolling Plains by early Wednesday. A Winter Storm Watch is in effect until 6 AM Wednesday morning for the northwest South Plains and the extreme southwest Texas Panhandle. Traveling in these areas during this time may be hazardous with risks of icy roads and snow packed roads.
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870583, 870584, 870585, 870586, 870587, 870588, 870589, 870590, 870591, 870592, 870593.